Wisconsin, 2018

Damaging Winds in Wisconsin, May 27, 2018

May 27, 2018 · NWS MKX · 2 events in 2 counties and zones

A small cluster of thunderstorms developed over portions of southeast and south central Wisconsin. One storm produced a downburst that caused tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A small cluster of thunderstorms developed over portions of southeast and south central Wisconsin. One storm produced a downburst that caused tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 27, 2:29 PM CST, 57 minutes earlier.

Area forecast discussion, May 27, 2:29 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
329 PM CDT Sun May 27 2018

.SHORT TERM...

Tonight and Memorial Day...Forecast Confidence is High...

Isolated thunderstorms will diminish around dusk as we lose
daytime heating. With plenty of surface based cape, they have
fired along weak surface convergence in south-central WI. With
little shear any individual storm will not last long. Cirrus may
help hinder much more storm development.

Light winds and mainly clear skies are expected tonight. A mid
level ridge will move overhead tomorrow. It will be hot again with
light winds. A lake breeze, possibly enhanced by a weak back door
cold front, will keep lakeshore areas cooler.

Monday night and Tuesday...Forecast Confidence High.

The upper ridge Over Wisconsin gradually moves east late Tuesday, as
an upstream shortwave moves across the northern and central
plains. This is again a little slower than previous runs, so
much or all of Tuesday should be dry.

Southeast winds brings a steady cooler light southeast wind off
Lake Michigan, but well inland temperatures will continue to be
very warm.

Again moderate to strong CAPE in the forecast soundings with a
weak cap around 875 mb. However under the mid/upper ridge little
forcing with weak winds.

.LONG TERM...

Tuesday night through Friday...Forecast Confidence is Medium.

The upstream shortwave moves into the upper Mississippi Valley
later Wednesday, and into western Wisconsin Thursday. meanwhile,
the remnants of Alberto pushes north into Indiana Wednesday, and
into lower michigan Thursday. The resultant mid/upper trough
reaches the Eastern Great Lakes Friday. This will increase the
chance of rain over southeast Wisconsin. precipitable water
values rise to around 2 inches late Wednesday afternoon, with the
forecast soundings becoming almost moist adiabatic. As such the
chances of heavy rain are also increasing.

Slightly cooler, but still warm, temperatures are expected inland,
while areas near lake Michigan will be noticeably cooler.

Saturday...Forecast Confidence is Medium.

Upper ridging occurs across the Wisconsin area Saturday, which
weakens Sunday. Surface high pressure should keep any
precipitation chances low saturday, although the ECMWF does bring
some light precipitation Sunday. The GFS does retrograde the
upper trough back west, bringing some precipitation into
southeast Wisconsin.

&&

.AVIATION(21Z TAFS)...

VFR conditions are expected through the TAF period. Isolated
thunderstorms will diminish around dusk.

&&

.MARINE...

Isolated thunderstorms will diminish around dusk. Winds and waves
will remain below small craft levels for the next few days.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Monday and Aviation/Marine...Marquardt
Monday Night through Sunday...Hentz
Hazardous weather outlook, May 27, 2:05 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
305 PM CDT Sun May 27 2018

WIZ046-047-051-052-056>060-062>072-282015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
305 PM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms will occur into the early evening.
Heat indices in the mid 90s through late afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Heat indices will reach the mid to upper 90s Memorial Day.

There is a chance of thunderstorms at times late Tuesday through
Thursday. Heavy rainfall is possible southeast Wednesday into
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-282015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
305 PM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Isolated thunderstorms will occur into early evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms at times Wednesday through
Thursday.

www.weather.gov/mkx

In the hours before

Special weather statement, May 27, 2:10 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
310 PM CDT SUN MAY 27 2018

WIZ063-064-272030-
Jefferson-Dane-
310 PM CDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DANE AND WESTERN
JEFFERSON COUNTIES...

At 310 PM CDT, a strong thunderstorm was located near Waterloo,
moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Watertown, Fort Atkinson, Jefferson, Lake Mills, Marshall, Waterloo,
Johnson Creek, Deerfield, Cambridge, Lake Ripley, Milford and
Hubbleton.

LAT...LON 4291 8885 4307 8914 4323 8903 4323 8901
      4320 8901 4320 8888 4316 8869
TIME...MOT...LOC 2010Z 295DEG 15KT 4312 8900

HENTZ
Special weather statement, May 27, 2:36 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
336 PM CDT SUN MAY 27 2018

WIZ060-272100-
Ozaukee-
336 PM CDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OZAUKEE COUNTY...

At 335 PM CDT, a strong thunderstorm was located over Saukville,
moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mequon, Grafton, Cedarburg, Port Washington, Saukville, Fredonia,
Newburg and Waubeka.

LAT...LON 4337 8788 4330 8789 4326 8791 4324 8791
      4322 8790 4333 8806 4337 8806 4337 8804
      4345 8804 4352 8798 4346 8781
TIME...MOT...LOC 2035Z 304DEG 21KT 4341 8796

HENTZ
Special weather statement, May 27, 2:45 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
345 PM CDT SUN MAY 27 2018

WIZ059-065-272100-
Waukesha-Washington-
345 PM CDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WAUKESHA AND
SOUTHERN WASHINGTON COUNTIES...

At 345 PM CDT, a strong thunderstorm was located over Hartford,
moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Menomonee Falls, Hartford, Pewaukee, Sussex, Hartland, Jackson,
Slinger, Merton, Lannon, Richfield, Colgate, North Lake, Holy Hill,
Saint Lawrence and Hubertus.

LAT...LON 4307 8825 4319 8843 4320 8842 4337 8842
      4337 8840 4342 8840 4330 8806 4327 8806
TIME...MOT...LOC 2045Z 306DEG 16KT 4331 8840

HENTZ
Local storm report, May 27, 2:47 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             2 W HARTFORD            43.32N 88.43W
05/27/2018  M0.25 INCH       DODGE              WI   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

SPM
Special weather statement, May 27, 2:51 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
351 PM CDT SUN MAY 27 2018

WIZ059-060-272115-
Washington-Ozaukee-
351 PM CDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT OZAUKEE AND NORTHEASTERN
WASHINGTON COUNTIES...

At 350 PM CDT, a strong thunderstorm was located near Newburg, or 8
miles northeast of West Bend, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Bend, Grafton, Cedarburg, Port Washington, Saukville, Belgium,
Fredonia, Newburg, Harrington Beach St Park, Boltonville, Waubeka and
Fillmore.

LAT...LON 4348 8780 4346 8780 4341 8785 4338 8786
      4338 8787 4336 8788 4328 8796 4347 8820
      4354 8813 4354 8787 4352 8780 4349 8779
TIME...MOT...LOC 2050Z 306DEG 15KT 4350 8805

HENTZ
Special weather statement, May 27, 3:13 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
413 PM CDT SUN MAY 27 2018

WIZ058-059-064-065-272145-
Dodge-Waukesha-Washington-Jefferson-
413 PM CDT SUN MAY 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAUKESHA...
SOUTHWESTERN WASHINGTON...NORTHEASTERN JEFFERSON AND SOUTHEASTERN
DODGE COUNTIES...

At 413 PM CDT, a strong thunderstorm was located near Neosho, or 8
miles northwest of Okauchee Lake, moving southeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Menomonee Falls, Watertown, Sussex, Hartland, Delafield, Okauchee
Lake, Oconomowoc, Merton, Lannon, Lac La Belle, Ixonia, Ashippun,
Lebanon, Nashotah, Oconomowoc Lake, Chenequa, Neosho, Mapleton, Stone
Bank and North Lake.

LAT...LON 4316 8871 4335 8857 4320 8806 4304 8846
TIME...MOT...LOC 2113Z 297DEG 32KT 4323 8852

SPM

The radar

The Milwaukee radar (KMKX), 29 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
May 27, 3:26 PM CST
Where
Dodge County, 0.53 mi WNW of Alderley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.224, -88.459

Several branches 8 to 10 inches in diameter down.

Thunderstorm Wind, Waukesha

When
May 27, 3:29 PM CST
Where
Waukesha County, 0.96 mi NNW of Mapleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.192, -88.459

A 8 inch diameter hardwood tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754898, 754899.